Alert archive / Wisconsin / Gale Warnings in 2017

Gale Warning 17, NWS Green Bay, WI

December 11, 2017

NWS Green Bay, WI issued this gale warning at Dec 11, 2017, 4:45 AM CST. It took effect at Dec 11, 2017, 6:00 PM CST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 4:45 AM CST (10:45 UTC)
In effect from
Dec 11, 2017, 6:00 PM CST
Expired
Dec 12, 2017, 10:00 AM CST
In force
16 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

868 
WHUS73 KGRB 111045
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CST MON DEC 11 2017

LMZ521-522-541>543-111800-
/O.UPG.KGRB.GL.A.0010.171212T0400Z-171212T1200Z/
/O.NEW.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
445 AM CST MON DEC 11 2017

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO 40 KNOTS
  TONIGHT THROUGH TUESDAY MORNING. 

* WAVES...WAVES BUILDING TO 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
KIECKBUSCH
5 follow-up statements
496 
WHUS73 KGRB 111641
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1041 AM CST MON DEC 11 2017

LMZ521-522-541>543-120045-
/O.CON.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1041 AM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WINDS...NORTHWEST INCREASING TO 30 KNOTS WITH GALE FORCE GUSTS
  TO 40 KNOTS TONIGHT THROUGH TUESDAY MORNING. STRONGEST GUSTS
  NORTH OF STURGEON BAY.

* WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, 
  EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

BERSCH
323 
WHUS73 KGRB 112121
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CST MON DEC 11 2017

LMZ521-522-541>543-120530-
/O.CON.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
321 PM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WINDS...NORTHWEST INCREASING TO 30 KNOTS WITH GALE FORCE GUSTS 
  TO 40 KNOTS TONIGHT THROUGH TUESDAY MORNING. STRONGEST GUSTS 
  NORTH OF STURGEON BAY. 

* WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, 
  EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
440 
WHUS73 KGRB 120313
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
913 PM CST MON DEC 11 2017

LMZ521-522-541>543-121115-
/O.CON.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
913 PM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO AROUND 40
  KNOTS. STRONGEST GUSTS NORTH OF STURGEON BAY. 

* WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, 
  EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
186 
WHUS73 KGRB 121026
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
426 AM CST Tue Dec 12 2017

LMZ521-522-541>543-121600-
/O.CON.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
426 AM CST Tue Dec 12 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO 35 
  KNOTS. STRONGEST GUSTS NORTH OF STURGEON BAY. 

* WAVES...3 TO 6 FEET, EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED.  OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS.  IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
889 
WHUS73 KGRB 121558
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
958 AM CST Tue Dec 12 2017

LMZ521-522-541>543-130000-
/O.EXP.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/
/O.NEW.KGRB.SC.Y.0098.171212T1600Z-171213T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
958 AM CST Tue Dec 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 9 PM CST this evening. 

* WINDS...Northwest 15 to 25 knots with gusts to around 30 knots.
  Strongest gusts north of Sturgeon Bay. A few 35 knot gusts
  possible near Death's Door.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet north of Sturgeon
  Bay, and 2 to 4 feet subsiding to 1 to 2 feet south of Sturgeon
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

BERSCH

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 11, 4:17 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 11, 4:17 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
417 AM CST Mon Dec 11 2017

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 416 AM CST Mon Dec 11 2017

Forecast concerns include precipitation trends, type and snowfall
amounts with the clipper system, and developing strong winds and
lake effect snow in the wake of the system.

A potent short-wave trof was moving through southeast ND early
this morning, while an associated clipper low was moving through
northwest MN. A band of WAA snow was moving into GRB CWA, and
causing visibilities to drop to 1-2 miles in parts of central and
north central WI. Regional radar showed a area of showery
precipitation occuring in central MN, in association with the
strong short-wave. Surface observations indicated a mixed of bag
of precipitation types with this area of precipitation.

Steady light to occasionally moderate snow will continue across
most of the area through mid to late morning, with most places
receiving 1 to 2 inches of accumulation. Precipitation type
may get interesting across parts of central WI and the southern
Fox Valley as a weak dry slot arrives this morning, and
precipitation become more convective in nature. Have gone with
a mix of snow and freezing rain in this area. Don't expect a huge
impact from the freezing rain, as it will be falling on top of
snow rather than directly glazing road surfaces. Regardless,
travel conditions will be hazardous for the morning commute.

The main deformation band of snow with the short-wave should stay
to our south this afternoon, so precipitation is expected to
gradually taper off in most places. The exception will be in
far north central WI, where lake effect is expected to increase
as winds turn NNW and lake-H8 delta-t's increase to 20-22 C.
The lake effect may become enhanced as another short-wave moves
through in the late afternoon and early evening, so Vilas county
may see another inch or two of snow. Although lake-effect is
expected to continue through tonight and Tuesday, it should become
lighter and more scattered as much drier arctic air feeds into
the region.

Winds will crank up as strong CAA develops in the wake of the
clipper system later this afternoon into tonight. Gusts to
25 to 35 mph can be expected in most places, though gale force
gusts are likely on Lake Michigan, and gusts may top 45 mph at
times in northern Door county. Will be issuing a Gale Warning on
Lake Michigan and a Wind Advisory for Door County from this
evening through late Tuesday morning.

Much colder air will arrive tonight into Tuesday, with lows
in the single digits and lower teens, and highs in the teens.

.LONG TERM...Tuesday Night Through Sunday
Issued at 416 AM CST Mon Dec 11 2017

Models agree with holding the amplified flow consisting of a
western NOAM upper ridge/eastern NOAM upper trough through
Thursday. This pattern is then forecast to de-amplify thereafter
as a series of Pacific systems act to flatten the western ridge.
The prevailing northwest flow into WI will continue to send
clipper systems into the region, although timing/track of each
clipper continues to be problematic. Once the pattern changes,
timing of Pacific systems becomes an issue by next weekend.
Temperatures will be below normal through Friday, then transition
to above normal by Saturday.

A modest ridge of high pressure is expected to move across the
western Great Lakes region Tuesday night. Skies will start the
night partly cloudy, however as the next clipper system drops
southeast into northern MN overnight, the onset of WAA should
bring an increase in mid/high clouds to northeast WI. The timing
of these clouds will be critical as to how far temperatures fall
since winds will be light. For now, have min temperatures falling
to around zero north-central WI, to around 10 above zero near Lake
MI. Models continue to struggle with the eventual track of this
clipper, either dropping it south-southeast toward the Mid-MS
Valley (ECMWF/CMC) or take it through the Great Lakes (NAM/GFS).
Models also differ on the strength of the surface low and
placement of mid-level shortwaves moving through the northwest
flow aloft. Due to these differences, prefer to keep pops in the
chance category with the caveat being light snow should be seen by
most locations at some point on Wednesday. Max temperatures to
remain well-below normal with readings only in the middle to upper
teens north, upper teens to around 20 degrees south.

A cold, cyclonic flow sets up over WI Wednesday night with a
chance for additional snow showers, especially over north-central
WI as lake effect turns on with northwest winds and 8H
temperatures over western Lake Superior residing around -16C.
Depending on how the bands of snow line up, will have to watch
Vilas County closely over the next couple of days. Despite the
CAA, cloud cover should minimize temperature drop. Look for
readings to dip into the 5 to 10 above zero range north, 10 to 15
range central/east-central and around 15 above near Lake MI. The
passage of a mid-level shortwave trough on Thursday may be enough
to kick off a few snow showers or flurries across northeast WI.
However, the persistent northwest flow should continue the lake
effect threat for north-central WI through the day. The brunt of
the coldest air is forecast to shift east on Thursday and this
should allow max temperatures to reach around 20 degrees north-
central, middle 20s eastern WI.

The last clipper within this northwest flow passes to our north on
Thursday night with the models generally only bringing clouds to
the region. The exception (again) will be north-central WI where
west-northwest winds to prevail. This lake effect is expected to
end on Friday as a ridge of high pressure moves into the Great
Lakes and winds back to the west. Max temperatures on Friday
should be similar to Thursday (perhaps a degree or two warmer if
we can see any sunshine).

By Friday night, the mean flow will have already turned more west
than northwest over the eastern half of the CONUS and the models
bring the first Pacific system into the Upper MS Valley by 12z
Saturday. A surge of WAA into WI ahead of this system is forecast
to bring an increasing chance for light snow into WI Friday night.
The exact location of this snow may depend on the location of a
warm front in which the models disagree on its location. Have
followed the consensus solution which focuses higher pops over
northern WI. This system is then progged to move across northern
sections of the Great Lakes on Saturday with a chance for light
snow mainly focused over the northern half of WI. If any
precipitation can get into central or east-central WI Saturday
afternoon, it may fall as a rain/snow mix as temperatures are
forecast to reach the middle 30s.

A trailing piece of energy and weak surface trough drop into the
region later Saturday night into Sunday. This little system could
bring a small chance of light snow to northeast WI, but any
accumulations look very minor at this time. Max temperatures on
Sunday to be above normal with upper 20s to around 30 degrees
north, lower to middle 30s south.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 845 PM CST Sun Dec 10 2017

Another fast moving storm system dropping southeast from Canada
will sweep through the area late tonight and Monday. Snow from
the incoming storm system should begin to spread across the area
around 09-10Z, reaching the lakeshore by 13-14Z. Anticipate IFR
conditions due to reduced visibilities as the snow moves through.
Low ceilings in the wake of the main snow band will maintain IFR
or low-end VFR conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 PM this evening to 10 AM CST Tuesday for
WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Dec 11, 4:20 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
420 AM CST Mon Dec 11 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
420 AM CST Mon Dec 11 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The snow will continue this morning and result in hazardous
travel conditions for the morning commute. The snow may mix with
or change to light freezing rain at times in central and east
central Wisconsin.

Lake-effect snow showers may bring an inch or two of accumulation
to parts of Vilas County this afternoon into tonight.

A Wind Advisory has been posted for Door County tonight into
Tuesday morning. Wind gusts to 45 mph are anticipated, especially
over the northern part of the county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous travel conditions are possible Wednesday into Wednesday
night as a clipper system moves southeast out of central Canada.
There is uncertainty as to this clipper's track, with potential
accumulations ranging from a dusting to a couple of inches. Cold
northwest wind behind the system should generate more lake effect
snow showers for north-central Wisconsin. It is too early to
determine lake effect snow totals at this time.

Another clipper system is forecast to bring a chance of light snow
to the area from Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-121030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
420 AM CST Mon Dec 11 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

A Gale Warning has been posted tonight into Tuesday morning. Gusts
to around 40 knots are likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Kieckbusch/Kallas

In the hours before

Special weather statement, Dec 11, 4:38 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
438 AM CST Mon Dec 11 2017

WIZ005-010>012-018>021-031-111500-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Menominee-
Northern Oconto County-Shawano-
438 AM CST Mon Dec 11 2017

...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE...

Snow will continue over the region for most of the morning, then
diminish toward midday. A total snow accumulation of 1 to 3
inches is anticipated. Snow covered roads and reduced visibilities
will result in hazardous travel conditions for the commute to work
and school.

Motorists should slow down and allow extra time to reach their
destination this morning.

WIZ013-022-040-073-074-111500-
Northern Marinette County-Door-Kewaunee-Southern Marinette County-
Southern Oconto County-
438 AM CST Mon Dec 11 2017

...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE...

Snow will overspread northeast Wisconsin early this morning, then
continue through about midday. A total snow accumulation of 1 to
3 inches is anticipated. Snow covered roads and reduced visibilities
will result in hazardous travel conditions for the commute to
work and school.

Motorists should slow down and allow extra time to reach their
destination this morning.

WIZ030-035>037-045-111500-
Marathon-Wood-Portage-Waupaca-Waushara-
438 AM CST Mon Dec 11 2017

...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE...

Steady snow will bring 1 to 2 inches of accumulation to central
Wisconsin through about daybreak. The snow may mix with or change
to light freezing rain at times during the morning. Slippery roads
and reduced visibilities will result in hazardous travel conditions
for the morning commute to work or school.

Motorists should slow down and allow extra time to reach their
destination this morning.

WIZ038-039-048>050-111500-
Outagamie-Brown-Winnebago-Calumet-Manitowoc-
438 AM CST Mon Dec 11 2017

...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE...

Steady snow will overspread the region early this morning, and
bring 1 to 2 inches of accumulation to the Fox Valley and
lakeshore by midday. The snow may mix with or change to light
freezing rain at times during the morning. Slippery roads and
reduced visibilities will result in hazardous travel conditions
for the morning commute to work or school.

Motorists should slow down and allow extra time to reach their
destination this morning.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:52 AM CSTWind AdvisoryGRBDoor29 hr

Nearby

Gale Warnings in Wisconsin, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.